Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 383, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 5, 2004, 10:17 PM CDT for Loving County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 5, 2004, 10:17 PM CDT (03:17 UTC)
- Expired
- Oct 5, 2004, 11:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Loving County, TX
The radar
The Midland/Odessa radar (KMAF), 144 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 5, 6:35 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1149 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 060317
SVRMAF
TXC301-060415-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1016 PM CDT TUE OCT 5 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LOVING COUNTY IN WEST TEXAS
* UNTIL 1115 PM CDT
* AT 1012 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7
MILES SOUTHEAST OF RED BLUFF LAKE...OR 16 MILES NORTHWEST OF
MENTONE... MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
SLASH RANCH...
A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS WITH LITTLE ADVANCE
WARNING. IF A TORNADO IS SPOTTED OR A TORNADO WARNING IS
ISSUED...ACT QUICKLY. MOVE TO A SAFE STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AROUND ORLA. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3176 10368 3175 10374 3179 10379 3188 10381
3190 10390 3193 10390 3200 10397 3199 10333
3166 10335 3166 10360
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 6:58 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Oct 5, 6:58 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 657 PM CDT TUE OCT 5 2004 .UPDATE... UPDATED TEXT AND GRAPHICS PRODUCTS FORTHCOMING TO REFLECT UPGRADE TO TORNADO WATCH 852. && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 70
Hazardous weather outlook, Oct 5, 2:45 PM CDT, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 245 PM CDT TUE OCT 5 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 245 PM CDT (145 PM MDT) TUE OCT 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER SOUTHEASTERN NEW MEXICO AND WEST TEXAS TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS FROM THESE THUNDERSTORMS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. DUE TO THE ABUNDANT MOISTURE IN THE ATMOSPHERE...HEAVY RAINFALL WILL BE POSSIBLE WITH THESE THUNDERSTORMS AS WELL. SOUTHEASTERN NEW MEXICO...THE UPPER TRANS PECOS...AND THE PERMIAN BASIN WILL BE MOST LIKELY TO RECEIVE HEAVY RAINFALL...AND POSSIBLY FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL COUNTIES TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON WEDNESDAY. SEVERE WEATHER WILL BE POSSIBLE AGAIN WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. THESE THUNDERSTORMS MAY ALSO LEAD TO ADDITIONAL FLASH FLOODING ACROSS AREAS THAT RECEIVE HEAVY RAINFALL TONIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE LATEST WEATHER INFORMATION. SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT. && .TECHNICAL DISCUSSION... A NUMBER OF FACTORS WILL CONTRIBUTE TO THE SEVERE WEATHER THREAT TONIGHT. VERTICAL SHEAR FROM 0 TO 6KM AGL WILL INCREASE TO THE 40KT TO 45KT RANGE AS AN UPPER LEVEL TROUGH APPROACHES. SHEAR OF THIS MAGNITUDE IS SUFFICIENT FOR ORGANIZED CONVECTION TO FORM WITH SUPERCELLS POSSIBLE. THE HIGHEST VALUES OF SHEAR WILL BE LOCATED OVER SOUTHEASTERN NEW MEXICO...SO EXPECT THE BEST CHANCE FOR SEVERE WEATHER IN THIS AREA. THIS TROUGH WILL ALSO INCREASE LARGE-SCALE LIFT OVER THE AREA AS IT NEARS THE REGION. INSTABILITY HAS BEEN INCREASING THROUGHOUT THE DAY AS SUNSHINE HAS BEEN ABLE TO WARM THE BOUNDARY LAYER...AND DEWPOINTS REMAIN NEAR 60F DEGREES. LAPSE RATES GREATER THAN 7C/KM IN THE 700MB TO 500MB LAYER WILL ALSO CONTRIBUTE TO THE ATMOSPHERIC INSTABILITY.
In the hours before
Special weather statement, Oct 5, 6:43 PM CDT, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 643 PM CDT TUE OCT 5 2004 NMZ027>029-033-034-TXZ045-050-057>062-067>069-075-258-060400- ANDREWS TX-CENTRAL LEA COUNTY NM-CRANE TX-ECTOR TX- EDDY COUNTY PLAINS NM-GAINES TX-GUADALUPE MOUNTAINS TX- GUADALUPE MOUNTAINS OF EDDY COUNTY NM-LOVING TX-MIDLAND TX- NORTHERN LEA COUNTY NM-PECOS TX- REEVES COUNTY AND UPPER TRANS PECOS TX-SOUTHERN LEA COUNTY NM- UPTON TX-VAN HORN AND HIGHWAY 54 CORRIDOR TX-WARD TX-WINKLER TX- INCLUDING THE CITIES OF...ANDREWS...ARTESIA...BAKERSFIELD... CARLSBAD...CRANE...FORT STOCKTON...HOBBS...KERMIT...LOVINGTON... MCCAMEY...MENTONE...MIDLAND...MONAHANS...ODESSA...PECOS... PINE SPRINGS...RANKIN...SEMINOLE...SHEFFIELD...TATUM AND VAN HORN 643 PM CDT TUE OCT 5 2004 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH UNTIL 1100 PM CDT(1000 PM MDT) FOR THE FOLLOWING COUNTIES... IN WEST TEXAS...ANDREWS...CRANE...ECTOR...GAINES...LOVING... MIDLAND...UPTON...WARD AND WINKLER. IN SOUTHWEST TEXAS...CULBERSON...JEFF DAVIS...PECOS AND REEVES. IN SOUTHEAST NEW MEXICO...EDDY AND LEA. THIS TORNADO WATCH INCLUDES THE CITY OF ANDREWS...ARTESIA... BAKERSFIELD...CARLSBAD...CRANE...FORT STOCKTON...HOBBS...KERMIT... LOVINGTON...MCCAMEY...MENTONE...MIDLAND...MONAHANS...ODESSA... PECOS...PINE SPRINGS...RANKIN...SEMINOLE...SHEFFIELD...TATUM AND VAN HORN.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 7:25 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 65 min |
| Oct 5, 7:34 PM CDT | Tornado Warning | MAF | Reeves | 56 min |
| Oct 5, 7:50 PM CDT | Tornado Warning | MAF | Culberson, Reeves | 40 min |
| Oct 5, 8:38 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 67 min |
| Oct 5, 9:17 PM CDT | Flash Flood Warning | MAF | Culberson | 4 hr |
| Oct 5, 9:35 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 40 min |
| Oct 5, 9:42 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 63 min |
| Oct 5, 10:16 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 59 min |
| Oct 5, 10:26 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 64 min |
| Oct 5, 10:36 PM CDT | Flash Flood Warning | MAF | Gaines | 4 hr |
| Oct 5, 11:11 PM CDT | Tornado Warning | MAF | Reeves | 64 min |
| Oct 5, 11:21 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 39 min |
| Oct 5, 11:35 PM CDT | Severe Thunderstorm Warning | MAF | Ward | 55 min |
| Oct 5, 11:42 PM CDT | Flash Flood Warning | MAF | Winkler | 3 hr |
| Oct 5, 11:56 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 49 min |
| Oct 6, 12:05 AM CDT | Flash Flood Warning | MAF | Ector | 6 hr |
| Oct 6, 12:10 AM CDT | Flash Flood Warning | MAF | Dawson | 4 hr |
| Oct 6, 12:13 AM CDT | Flash Flood Warning | MAF | Andrews | 4 hr |
| Oct 6, 12:31 AM CDT | Severe Thunderstorm Warning | MAF | Ward | 59 min |
| Oct 6, 12:49 AM CDT | Flash Flood Warning | MAF | Midland | 4 hr |
| Oct 6, 1:08 AM CDT | Flash Flood Warning | MAF | Crane, Ward | 5 hr |
| Oct 6, 1:33 AM CDT | Flash Flood Warning | MAF | Howard, Martin | 4 hr |
| Oct 6, 1:45 AM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 45 min |
| Oct 6, 1:52 AM CDT | Flash Flood Warning | MAF | Glasscock | 4 hr |
| Oct 6, 2:03 AM CDT | Flash Flood Warning | MAF | Mitchell, Scurry | 5 hr |
| Oct 6, 3:06 AM CDT | Flash Flood Warning | MAF | Pecos | 4 hr |
| Oct 6, 4:39 AM CDT | Flash Flood Warning | MAF | Terrell | 4 hr |
| Oct 6, 4:59 AM CDT | Flash Flood Warning | MAF | Midland | 4 hr |
| Oct 6, 6:44 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.